Ask the experts
I was recently diagnosed with Rheumatoid Arthritis (1 month ago). I have been to a Rheumatologist already and many tests have been taken. My Rheumatoid factor was 301 and X-ray results reflected deterioration in two joints of the left foot. After careful consideration, I have decided to enter the Remicade research study program which lasts 1 year. I just had all the initial testing last week for this study and will start the infusions. I have been reading about this study and I saw something about side affects by the placebo group and side affects from the people who actually received the drug. I have a few questions that hopefully you can answer for me:
- How can people have side affects from a placebo? Or was this maybe all in their head?
- Since this is a double-blinded study and I may receive the placebo or the actual drug, is there a possibility I will know that day I have the Remicade infusion, whether I will have the actual drug or placebo?
- Within this study, I will be taking Methotrexate also, but will start the next day after the infusion. How will I know if the side affects are from the Methotrexate or if it is from the Remicade? Or, do the side affects start immediately when the Remicade infusion is given, therefore knowing that I am getting the real drug and not a placebo
Thank you in advance for your answers. I am very nervous about this whole ordeal and hopefully you can clear a few things up.
Side effects are reported in placebo treated patients in all studies. They occur because when any large group of people is observed over time, they will note various symptoms. When a study is done, symptoms must be reported - whether or not they are suspected of being related to a medication. Many persons that are taking placebo in a study could also be taking other medicines or develop illnesses that could cause reportable symptoms.
If the study is double blinded, you will not be informed whether you are receiving the drug or placebo. "Double-blinded" means that neither the study patient nor the doctor know which is given.
Side effects can occur at any time with either. Your doctor will give the best opinion as to cause